Hail, Vernon
- When
- June 16, 4:05 PM CST
- Where
- Vernon County, 3 mi SW of Richards
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.883, -94.600
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 16, 2:49 PM CST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 349 PM CDT WED JUN 16 2004 .DISCUSSION... SUMMER IS HERE AND THE WESTERLIES ARENT...AT LEAST NOT AT THIS TIME. SUB-TROPICAL CUT OFF LOW OVER TEXAS CONTINUES TO OPEN UP AND ACCORDING TO 12Z U/A DATA IT IS MORE OF AN ELONGATED SHEAR AXIS STRETCHING FROM SW MO SOUTHWARD INTO EASTERN TX. THIS SYSTEM WILL CONTINUE TO LIFT SLOWLY NORTHEASTWARD OVERNIGHT...GRADUALLY SHIFTING EAST OF THE CWA AFTER SUNRISE THURSDAY. THESE TROPICAL TYPE SYSTEMS TEND TO BE MOST ACTIVE BETWEEN 06Z-12Z...SO EVEN THOUGH IT HAS WEAKENED IT WOULDNT SURPRISE ME TO SEE PRECIPITATION LIGHT UP AGAIN AFTER MIDNIGHT....MAINLY OVER OUR SOUTHEASTERN COUNTIES. CONVECTION WILL CONTINUE TO FIRE UP OVER THE COLORADO HIGH PLAINS THIS AFTERNOON AND SHOULD CONGEAL INTO AN MCS AND PROPAGATE EASTWARD ACROSS THE KANSAS OVERNIGHT. ASSUMING A SUFFICIENT COLD POOL DEVELOPS WITH THIS MCS THEN IT IS NOT COMPLETELY OUT OF THE REALM POSSIBILITY THAT THIS SYSTEM COULD MAKE IT AS FAR EAST AS OUR FAR WESTERN COUNTIES BY SUNRISE...SO KEPT CHANCE POPS GOING THERE. DIFFICULT TO SAY HOW MUCH OF THIS MCS WILL SURVIVE INTO TOMORROW MORNING. CONFIDENCE IN HOW MUCH OF THIS SYSTEM WILL SURVIVE AFTER SUNRISE TOMORROW IS VERY LOW BUT SUSPECT THAT THE CHANCES ARENT THAT GREAT. HAVING SAID THAT...I AM NOT CONFIDENT ENOUGH THAT IT WONT SURVIVE TO LOWER GOING LIKELY POPS SO WILL LET THEM RIDE FOR NOW AND DO A QUICK RAIN DANCE BEFORE I LEAVE THIS AFTERNOON. ASSUMING WE DONT GET SOCKED IN WITH CONVECTIVE DEBRIS (AND I REALLY DONT THINK WE WILL)...THEN TOMORROW COULD BE ANOTHER AFTERNOON OF PULSE THUNDERSTORMS AS THE TROPICAL AIRMASS STICKS AROUND. MORE ORGANIZED AFTERNOON CONVECTION SHOULD ONCE AGAIN DEVELOP OVER THE HIGH PLAINS AND MORPH INTO AN MCS AND CHARGE EASTWARD ACROSS KS THURSDAY NIGHT. ONCE AGAIN...CONVECTION COULD MAKE IT INTO OUR NORTHWESTERN COUNTIES BY DAYBREAK FRIDAY. MUCH LIKE THURSDAY WE WILL HAVE THUNDERSTORM CHANCES FRIDAY EITHER FROM THE LEFT OVER MCS OR FROM PULSE TYPE DEVELOPMENT DURING THE AFTERNOON. THE PATTERN LOOKS TO REPEAT ITSELF ONCE AGAIN FRIDAY NIGHT INTO SATURDAY. THE ONLY DIFFERENCE BEING A GRADUAL LOWERING IN UPPER HEIGHTS...WHICH SHOULD ALLOW THE SYNOPTIC BOUNDARY TO GRADUALLY OOZE SOUTHWARD...WHICH IN THEORY WILL PUT OUR CWA CLOSER AND CLOSER TO THE MCS RAILROAD TRACKS. THE MCSS OVER THE NEXT FEW NIGHTS SHOULD BE QUITE EFFECTIVE RAIN PRODUCERS GIVEN THE AMOUNT OF MOISTURE THEY WILL HAVE TO WORK WITH...AND ANY ONE OF THEM COULD EASILY PRODUCE SWATHES OF 2-3+ RAINS. OUR NORTHERN CWA HAS GOTTEN THE BRUNT OF THE HEAVY RAINFALL LATELY AND THEREFORE IS MOST SUSCEPTIBLE TO FLOODING SHOULD ANY MCSS ACTUALLY AFFECT THAT AREA. UNCERTAINTY IS STILL FAIRLY HIGH...BUT GIVEN THE LOW FFG AND POSSIBILITY OF ONE OR MORE MCSS MOVING ACROSS THE AREA FELT IT WAS PRUDENT TO ISSUE AN ESF FOR OUR NORTHERN COUNTIES FOR FRIDAY INTO SATURDAY. GIVEN THE HIGH DEGREE OF UNCERTAINTY IN THE SHORT TERM...A METEOROLOGICAL OUIJA BOARD WOULD PROBABLY OFFER AS MUCH (IF NOT MORE INSIGHT) THAN ANY OF THE OPERATIONAL MODELS. THE EXACT LOCATION OF THE FRONTAL BOUNDARY...OR WHATS LEFT OF THE FRONTAL BOUNDARY...IS THE BIGGEST POINT OF CONTENTION AMONG THE VARIOUS MODELS. CLIMATOLOGICALLY SPEAKING...IT WOULD SEEM UNLIKELY THAT A FRONTAL BOUNDARY WOULD MAKE IT ALL THAT FAR SOUTH OF THE OZARKS THIS TIME OF YEAR. WITH THAT IN MIND AND IN LIGHT OF THE LATEST RUNS OF THE GFS...DECIDED TO NUDGE TEMPS UPWARD A SMIDGE IN THE EXTENDED...CLOSER TO CLIMO. A GOOD ARGUMENT COULD CERTAINLY BE MADE TO BLANKET THE ENTIRE EXTENDED PART OF THE FORECAST WITH POPS...BUT GIVEN THE DEGREE OF UNCERTAINTY DIDNT SEE THE NEED TO JUMP ON THE WET BANDWAGON ATTM. OVERALL THE WEATHER PATTERN IS LOOKING PRETTY WET OVER THE NEXT 7 DAYS THOUGH. IZZI .AVIATION... AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS WILL BEGIN TO APPROACH KSGF TERMINAL FORECAST BY 5 PM. LOCALIZED VISIBILITIES MAY DROP TO 2 MILES IN HEAVIER DOWNPOURS. CEILINGS WILL GENERALLY BE VFR WITH A BRIEF PERIOD OF MVFR CEILINGS UNDER ANY THUNDERSTORM. THIS ACTIVITY SHOULD SLOWLY DECREASE IN AREAL COVERAGE AND INTENSITY AFTER SUNSET. ADDITIONAL SHOWERS AND THUNDERSTORMS MAY BEGIN TO AFFECT KJLN TERMINAL FORECAST TOWARD MORNING. AT THIS TIME...NO WIDESPREAD IFR OR MVFR CEILINGS OR VISIBILITIES ARE EXPECTED. JLT && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED JUN 16 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT WED JUN 16 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
WIDELY SCATTERED THUNDERSTORMS...A FEW MAY PRODUCE:
WIND GUSTS OVER 60 MPH....
HAIL UP TO THE SIZE OF QUARTERS...AND
TORRENTIAL DOWNPOURS WHICH COULD LEAD TO VERY LOCALIZED FLOODING.
AREAS AFFECTED AND TIMING:
THE ENTIRE OUTLOOK AREA THROUGH 8 PM.
DISCUSSION:
A WARM...VERY MOIST...AND HIGHLY UNSTABLE ATMOSPHERE REMAINS IN
PLACE ACROSS THE REGION. VERY WEAK...SUBTLE BOUNDARIES IN PLACE
ACROSS THE AREA WILL SET THE STAGE FOR ISOLATED TO WIDELY
SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON. THE STRONG
INSTABILITY WILL PARTIALLY OFFSET THE VERY WEAK WINDS ALOFT...AND
ALLOW A FEW OF THE THUNDERSTORMS TO BECOME SEVERE THIS
AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS. DUE TO THE WEAK
WINDS ALOFT AND HIGH MOISTURE CONTENT IN THE ATMOSPHERE...ANY
THUNDERSTORMS THAT DO DEVELOP WILL MOVE VERY SLOWLY AND PRODUCE
VERY HEAVY RAINFALL WHICH COULD LEAD TO SOME VERY LOCALIZED
FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH AT LEAST SUNDAY AS A
FRONTAL BOUNDARY MEANDERS AROUND THE REGION. AT THIS TIME...IT
APPEARS AS THOUGH THE BEST THREAT FOR ORGANIZED THUNDERSTORM
DEVELOPMENT IS LATE THURSDAY NIGHT INTO FRIDAY AND AGAIN FRIDAY
NIGHT INTO SATURDAY. GIVEN THE DEGREE OF INSTABILITY AND ABUNDANCE
OF MOISTURE IN PLACE...LOCALLY HEAVY RAINFALL AND FLOODING CAN BE
EXPECTED IF THE THUNDERSTORM COMPLEXES DO INDEED MOVE ACROSS THE
OUTLOOK AREA. AT THIS TIME IT APPEARS AS THOUGH ANY THUNDERSTORM
COMPLEXES THAT AFFECT THE AREA WILL DO SO AT A TIME OF DAY
TYPICALLY UNFAVORABLE FOR SIGNIFICANT SEVERE WEATHER...HOWEVER THE
AMOUNT OF INSTABILITY IN PLACE SHOULD REMAIN SUFFICIENT FOR AT
LEAST ISOLATED SEVERE THUNDERSTORMS THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER THIS
AFTERNOON...SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER REPORTS
OF DAMAGING WINDS...HAIL...AND/OR FLOODING SHOULD BE RELAYED TO
THE NATIONAL WEATHER SERVICE.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
IZZIThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404191.